EconPapers    
Economics at your fingertips  
 

Abnormal Returns or Mismeasured Risk? Network Effects and Risk Spillover in Stock Returns

Arnab Bhattacharjee () and Sudipto Roy ()
Additional contact information
Sudipto Roy: Finlabs India Pvt. Ltd., Mumbai 400051, India

Journal of Risk and Financial Management, 2019, vol. 12, issue 2, 1-13

Abstract: Recent event study literature has highlighted abnormal stock returns, particularly in short event windows. A common explanation is the cross-correlation of stock returns that are often enhanced during periods of sharp market movements. This suggests the misspecification of the underlying factor model, typically the Fama-French model. By drawing upon recent panel data literature with cross-section dependence, we argue that the Fame-French factor model can be enriched by allowing explicitly for network effects between stock returns. We show that recent empirical work is consistent with the above interpretation, and we advance some hypotheses along which new structural models for stock returns may be developed. Applied to data on stock returns for the 30 Dow Jones Industrial Average (DJIA) stocks, our framework provides exciting new insights.

Keywords: Fama-French factor model; market microstructure; trading behavior; panel data factor model; social network model; risk spillover; abnormal returns (search for similar items in EconPapers)
JEL-codes: C E F2 F3 G (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/1911-8074/12/2/50/pdf (application/pdf)
https://www.mdpi.com/1911-8074/12/2/50/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jjrfmx:v:12:y:2019:i:2:p:50-:d:218217

Access Statistics for this article

Journal of Risk and Financial Management is currently edited by Prof. Dr. Michael McAleer

More articles in Journal of Risk and Financial Management from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

 
Page updated 2019-06-13
Handle: RePEc:gam:jjrfmx:v:12:y:2019:i:2:p:50-:d:218217